Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 34, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Sep 7, 2022, 3:19 PM MDT for 10 counties in Colorado. It took effect at Sep 8, 2022, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2022, 3:19 PM MDT (21:19 UTC)
- In effect from
- Sep 8, 2022, 10:00 AM MDT
- Expired
- Sep 8, 2022, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3100 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS85 KBOU 072119 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 319 PM MDT Wed Sep 7 2022 COZ246>251-080530- /O.UPG.KBOU.FW.A.0025.220908T1600Z-220909T0200Z/ /O.NEW.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 319 PM MDT Wed Sep 7 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 246, 247, 248, 249, 250 and 251. * Timing...10 AM Thursday morning until 8 PM Thursday evening. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Record heat and low humidity, very dry fuels, and breezy conditions means that rapid fire spread will be possible. Avoid any burning or outdoor activities that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ242>245-080530- /O.NEW.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/ Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- 319 PM MDT Wed Sep 7 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PLAINS EAST OF THE URBAN CORRIDOR... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 8 PM MDT Thursday. * Affected Area...Fire Weather Zones 242, 243, 244 and 245. * Timing...10 AM Thursday morning until 8 PM Thursday evening. * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
528 WWUS85 KBOU 080259 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 859 PM MDT Wed Sep 7 2022 COZ242>251-081200- /O.CON.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/ Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 859 PM MDT Wed Sep 7 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO... * Affected Area...Fire Weather Zones 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251. * Timing...10 AM Thursday morning until 8 PM Thursday evening. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
942 WWUS85 KBOU 080908 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 308 AM MDT Thu Sep 8 2022 COZ242>251-082200- /O.CON.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/ Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 308 AM MDT Thu Sep 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO... * Affected Area...Fire Weather Zones 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251. * Timing...10 AM Thursday morning until 8 PM Thursday evening. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph, becoming northwest late in the afternoon and early evening. * Relative Humidity...As low as 8 percent. * Impacts...Record heat and low humidity, very dry fuels, and breezy conditions means that rapid fire spread will be possible. Avoid burning or any outdoor activities that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
937 WWUS85 KBOU 081252 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 652 AM MDT Thu Sep 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO FOR ZONES 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251... COZ242>251-090200- /O.CON.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/ Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 652 AM MDT Thu Sep 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO FOR ZONES 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251... * Affected Area...Fire Weather Zones 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251. * Timing...10 AM Thursday morning until 8 PM Thursday evening. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph, becoming northwest late in the afternoon and early evening. * Relative Humidity...As low as 8 percent. * Impacts...Record heat and low humidity, very dry fuels, and breezy conditions means that rapid fire spread will be possible. Avoid burning or any outdoor activities that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 7, 12:28 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 7, 12:28 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1228 PM MDT Wed Sep 7 2022 .UPDATE... Issued at 1142 AM MDT Wed Sep 7 2022 The ridge continues to gradually strengthen and shift east today. Peak pressure heights will be this afternoon and record heat still seems very likely for many areas. We maintained our Heat Advisory for the urban corridor north of the Palmer Divide from 10 AM to 6 PM. We also issued another Heat Advisory for most of the plains of northeast Colorado (including the same area as today) for tomorrow from 10 AM to 8 PM, as temperatures will probably continue to rise and warm overnight lows will mean prolonged exposure. We have also maintained our Red Flag Warning for the eastern plains tomorrow from 10 AM to 8 PM. Convective clouds are coming up over the Front Range and there should be some isolated showers around the southern mountains and South Park later this afternoon and evening. The forecast is performing well with only minor updates this morning, and afternoon. && .SHORT TERM...(Today and tonight) Issued at 245 AM MDT Wed Sep 7 2022 Yep, still hot. The upper level ridge associated with this prolonged period of heat has strengthened over the past 24 hours - with GJT reporting a 500mb height of 599dam last evening - and has also slowly drifted east. Water vapor satellite shows little moisture around with weak flow aloft. The forecast is nearly a copy+paste of yesterday, with highs in the upper 90s for most of the plains. Winds will be weak and outside of the haze of some wildfire smoke, little cloud cover is expected. If we're lucky, a couple weak showers may develop across South Park or the central mountains, but chances of that are low. Forecast temperatures should easily break daily records across northeast Colorado. Daily record highs in jeopardy include Denver (98Fcst/95prev), Boulder (96/93), and Fort Collins (97/93), along with various COOP sites across the high country and eastern plains. Will maintain the Heat Advisory for the I-25 corridor below 6000 feet from late this morning into the evening. Overnight lows will again be mild tonight, especially for the Denver metro. At least there's the weekend to look forward to! .LONG TERM...(Thursday through Tuesday) Issued at 330 AM MDT Wed Sep 7 2022 ...RECORD HEAT THURSDAY FOLLOWED BY A SIGNIFICANT COOLDOWN FOR FRIDAY AND SATURDAY... One last day of record heat will occur Thursday as the upper high begins to flatten in response to a strong shortwave moving across the Northern Rockies. The slight increase in zonal flow will increase the lee troughing and local downslope across the Front Range, likely bringing the hottest day of the week to the I-25 Corridor and Plains. The smoke from fires in the Northern Rockies/Pacific Northwest is not expected to be thick enough at this point to detract more than a degree from potential heating given the weak downslope component and shallow inversions to start the day. We could very well see the latest 100 degree reading ever in Denver, a record we set just two years ago and have moved back nearly three weeks in the last few years (latest 100F prior to 2019 was August 16th)! The heat won't last very much longer, however, as a series of cold fronts begin to arrive Thursday evening. As discussed yesterday, models seem to be playing catchup with these and the cooling trends in model ensemble output. We will continue to lower the temperature forecasts for Friday and Saturday, given increased confidences in the quicker frontal arrivals and farther westward digging of the initial and secondary shortwaves. The second shortwave arrives late Friday night and Saturday, with more significant cooling and a better chance of showers. Can't totally rule out some stratus and even cooler temperatures Friday per NAM solution, but Saturday almost looks like a sure bet for stratus, persistent upslope, and areas of light rain/drizzle. Would not be surprised to see our forecast highs for Saturday drop a few more degrees, and there's a reasonable potential (~40-60%) for some highs in the 50s along the Front Range should we see more widespread showers/drizzle. It still looks cold enough for a little snow in the mountains above 9-10 thousand feet, although precipitation amounts are looking fairly light yet. Drier weather should develop by Sunday, with warmer temperatures but readings still a few degrees below normal. Upper ridging then occurs early next week with a return to above normal temperatures. However, there is slowly growing confidence that sufficient moisture from the remnants of Hurricane Kay in the Eastern Pacific reaches the state. This will bring a higher chance of showers and storms toward Tuesday and Wednesday, especially in the high country. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1142 AM MDT Wed Sep 7 2022 Expect VFR conditions through the period. Winds will follow typical diurnal patterns. Smoke is expected tomorrow morning and should gradually clear by afternoon. Scattered storms are expected over the high terrain tomorrow afternoon and evening. Coverage will be more isolated over adjacent plains and no significant impacts are expected for the airport. && .FIRE WEATHER... Issued at 330 AM MDT Wed Sep 7 2022 Elevated fire weather conditions are forecast again today, especially across the far eastern plains. Minimum humidities will easily fall below 15% in most locations, but winds will be fairly weak across most of the high country and I-25 corridor. Winds will pick up a bit across the eastern plains, with a surge of stronger gusts near sunset, don't think there's enough overlap of low RH and strong gusts to justify any sort of headlines for today. Record heat, very low humidity readings around 10 percent, and breezy south winds will create elevated to critical fire weather conditions on Thursday. The strongest winds (gusts 25-30 mph) and thus potential for critical fire weather conditions will be over the eastern plains, roughly along and east of a line from Sterling to Limon where a Fire Weather Watch has been issued. Winds will be much lighter closer to the Front Range. There is a chance of dry thunderstorms in the afternoon and early evening, but coverage would be isolated. Much cooler weather and higher humidities can be expected Friday and Saturday behind a series of cold fronts. There will be higher coverage of showers by Saturday, although precipitation amounts are expected to be light. && .BOU WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 6 PM MDT this evening for COZ038>040-043. Heat Advisory from 10 AM to 8 PM MDT Thursday for COZ038>040- 042>045-048>051. Fire Weather Watch from Thursday morning through Thursday evening for COZ246>251. && UPDATE...Chavez/EJD SHORT TERM...Hiris LONG TERM...Barjenbruch AVIATION...Chavez/EJD FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Sep 7, 11:17 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1117 AM MDT Wed Sep 7 2022 COZ030>051-081730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1117 AM MDT Wed Sep 7 2022 ...RECORD HEAT AND ELEVATED FIRE WEATHER CONDITIONS FOR EASTERN COLORADO THROUGH THURSDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Record heat is expected again today, with highs in the upper 90s to 100 degrees across the plains. Temperatures in the high country will reach the upper 70s to upper 80s. The hot and dry weather will also lead to elevated fire weather conditions across the area, especially across the far eastern plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Record heat and elevated fire weather conditions will persist Thursday. A heat advisory is in effect for high temperatures of 98 to 105 degrees. A Fire Weather Watch is also in effect for the eastern Colorado plains east of Sterling and Limon, where winds will gust up to 30 mph and humidities will be as low as 9 percent. Much cooler weather will arrive by Friday and Saturday, along with a chance of showers. A few snowflakes will even be possible in the mountains, mainly above 10 thousand feet. Most precipitation amounts will be light. Drier weather can be expected Sunday, but the chance of showers and storms will return early next week with the highest chance in the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. EJD/Gimmestad
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:13 AM MDT | Fire Weather Watch | BOU | Elbert, Lincoln, Logan, Phillips, Sedgwick, Washington | 13 hr |
| Sep 7, 7:27 AM MDT | Heat Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 8 more | 37 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.